light skin, but anyone can develop them. On Brown and Black skin, they may appear purple or as darker skin. The skin around may be thinner and less elastic.
The lesions often appear after an injury to the skin but last longer than bruises and can be much larger. Sometimes, the skin remains brown after the lesion heals.
Ways of reducing the risk of bruising include:
- protecting the skin from sunlight
- taking care to avoid injuries
- being aware that corticosteroids and blood-thinning drugs can worsen symptoms
Senile purpura does not have links with any serious health condition, but it may increase the risk of skin tears.
Cause #4: Medications
Certain medications — like aspirin, ibuprofen, and blood thinners — may get in the way of your body’s ability to form a clot. Some antibiotics may also leave you prone to bruising. Other medications like steroids can make your skin thinner and more fragile. This can also lead to more bruises. Talk to your doctor if you notice more black-and-blue marks.
Cause #5: Cancer
God forbid this, but in rare cases, an increase in bleeding and bruising may be a sign of leukemia. This is a type of cancer that affects white blood cells.
There are different types of leukemia, and symptoms vary.
Often, there are no symptoms in the early stages, but a person may notice:
- petechiae, small spots under the skin, like a rash, where blood vessels have broken
- bone pain
- heavy menstruation
- abdominal swelling
Petechiae may not be visible on dark skin, but a person may see them on areas with lower levels of melanin, such as the forearms.